MAUDE Adverse Event Report: ASCENSION ORTHOPEDICS, INC. MCP SZ. 30 PROXIMAL WW; FINGER SEMI-CONSTRAINED PYROLYTIC CARBON UNCEMENTED PROSTHESIS

ASCENSION ORTHOPEDICS, INC. MCP SZ. 30 PROXIMAL WW; FINGER SEMI-CONSTRAINED PYROLYTIC CARBON UNCEMENTED PROSTHESIS
Model Number MCP10030PWW
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 06/15/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a mcp joint replacement surgery, the mcp sz.30 proximal ww was put in and, when the final x-rays where took, the tip of the stem was broken off.The stem was retrieved and the broken tip was drilled, a 2.7 mm screw was placed and a pair of pliers were attached to the screw and the tip was hammered out.Surgery was resumed, after a non-significant surgical delay, with a back-up 40 stem.No further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
The product has not been received at the aus site for evaluation, but photographs were provided.The complaint was confirmed.The following investigative actions were performed.Refer to the respective tasks for further detail.Complaint history review: the complaint history review identified no similar reported events for this device nor for the same product lot.No adverse trend was identified.Future complaints for this failure mode will continue to be monitored and investigated as required.Risk management review (device): identified no issues which could have caused or contributed to the reported event.The failure mode was previously identified by the risk management file and the anticipated risk level is acceptable.Dhr/batch record review: identified no issues or manufacturing abnormalities which could have caused or contributed to the reported event.This review determined that the device met manufacturing specifications upon release for distribution.Capa/nc/pra/hhe/field action review: identified no previous events or issues which could have caused or contributed to the reported event.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Device labeling/ifu review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met labeling requirements upon release for distribution.Product prints/specifications/procedure review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met product specifications upon release for distribution.As the device has not been received for evaluation, a definitive root cause could not be determined.The complaint alleges that medical intervention beyond the standard of care was required to address the reported event.As the device has not been received for evaluation, it could not be determined whether the device contributed to the reported event.The mcp proximal implant is an implantable device made of pyrocarbon, a material which is known to exhibit brittle overload fracture when subjected to excessive or bending forces.Intra-operative fracture is a known failure mode for the mcp implant as documented in the risk-benefit analysis for the mcp product line, rba-04-0000-0003 rev ga.1.Potential root causes include inadequate or incorrect surgical technique, such as incorrect bone preparation, and incorrect handling of the implant.Based on this investigation, the need for corrective action is not indicated as no non-conformances or product deficiencies were identified and the risk level is acceptable.If additional information is later received, the complaint may be reopened.No further investigation is warranted for this complaint, though future complaints will be monitored and investigated as required.This investigation can be closed.
 
Additional Manufacturer Narrative
H3, h6: this complaint was re-opened as the product has been received at the aus site for evaluation.The complaint was confirmed.The following investigative actions were performed.Refer to the respective tasks for further detail.- complaint history review: the complaint history review identified no similar reported events for this device nor for the same product lot.No adverse trend was identified.Future complaints for this failure mode will continue to be monitored and investigated as required.- risk management review (device): identified no issues which could have caused or contributed to the reported event.The failure mode was previously identified by the risk management file and the anticipated risk level is acceptable.- dhr/batch record review: identified no issues or manufacturing abnormalities which could have caused or contributed to the reported event.This review determined that the device met manufacturing specifications upon release for distribution.- capa/nc/pra/hhe/field action review: identified no previous events or issues which could have caused or contributed to the reported event.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.- device labeling/ifu review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met labeling requirements upon release for distribution.- product prints/specifications/procedure review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met product specifications upon release for distribution.- clinical/medical evaluation: based on the documentation provided, the root cause of the reported event cannot be definitively concluded and a user variance could not be ruled out, even though the surgeon ¿has been using this device for years¿.The assessed patient impact was the implant fracture, extraction/upsized replacement, 0-30 minute surgical extension and modified surgical procedure.Although the surgical technique warns specifically of using metallic instrumentation for implant removal and also warns of implanting mismatched-sized components, further patient impact could not be determined.It was reported that the procedure was successfully completed using the upsized (sz 40) proximal/mc s+n backup and the patient status is ¿good¿.No further medical assessment can be rendered at this time.- visual inspection: visual examination of the part found that the mcp proximal implant stem was broken into one or more pieces.The failure was confirmed.The assessed patient impact was the implant fracture, extraction/upsized replacement, 0-30 minute surgical extension and modified surgical procedure.It was reported that the procedure was successfully completed using the upsized (sz 40) proximal/mc s+n backup and the patient status is ¿good¿.No further medical assessment can be rendered at this time.The complaint alleges that medical intervention beyond the standard of care was required to address the reported event.Additionally, a non-significant delay was reported.A visual evaluation on the returned device was performed.Visual evaluation of the returned device found that the stem tip of the implant was broken off and the reported failure was confirmed.The device was returned in two pieces, but further inspection indicated that at least one or more pieces of the broken implant was missing.The complaint detail indicates that the broken tip was drilled, a 2.7 mm screw was placed, and a pair of pliers were attached to the screw and the tip was hammered out.This would explain how the tip was fractured into additional pieces.Subsequently, damage to the fractured tip during removal hinders examination of potential defects that could have impaired the serviceability of the substrate.Therefore, a definitive root cause could not be determined.The mcp proximal implant is an implantable device made of pyrocarbon, a material which is known to exhibit brittle overload fracture when subjected to excessive or bending forces.Intra-operative fracture is a known failure mode for the mcp implant as documented in the risk-benefit analysis for the mcp product line, rba-04-0000-0003 rev ga.1.Potential root causes include inadequate or incorrect surgical technique, such as incorrect bone preparation, and incorrect handling of the implant.Based on this investigation, the need for corrective action is not indicated as no non-conformances or product deficiencies were identified and the risk level is acceptable.If additional information is later received, the complaint may be reopened.No further investigation is warranted for this complaint, though future complaints will be monitored and investigated as required.This investigation can be closed.H3, h6 (health effect - impact code, component code, type of investigation, investigation conclusions).

Brand Name
MCP SZ. 30 PROXIMAL WW
Common Device Name
FINGER SEMI-CONSTRAINED PYROLYTIC CARBON UNCEMENTED PROSTHESIS
Manufacturer (Section D)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer (Section G)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14946834
Report Number3002788818-2022-00046
Device Sequence Number12111365
Product Code NEG
UDI-Device Identifier10381780000419
UDI-Public10381780000419
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P000057
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2025
Device Model NumberMCP10030PWW
Device Catalogue NumberMCP-100-30P-WW
Device Lot Number211361E
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/15/2022
Supplement Date Received by Manufacturer08/26/2022
11/02/2023
Initial Report FDA Received Date07/07/2022
Supplement Report FDA Received Date08/29/2022
11/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/31/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR
Patient SexFemale